Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

858 Drug Dangers

  • Currently 3.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Did you enjoy this radio show? Average rating: 3.9/5 (34 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Click the arrow to play audio file:

click here if you cannot view audio player: PP-858.mp3

Tune in to our radio show on your local public radio station, or sign up for the podcast and listen at your leisure. Here's what it's about:

We'd like to imagine that the drug the doctor prescribed will do exactly what it should and not have any negative consequences. But that is probably an unrealistic expectation. Medications such as the arthritis drug Vioxx and the antibiotic Zithromax can have dangerous effects on the heart. How can we find out about the potential adverse reactions associated with our medicines?

When you enter the hospital, you're not allowed to take your medications from home. How do you know that you are getting the maintenance drugs your doctor has prescribed? We talk about the importance of "medication reconciliation" and why patients need to be involved.

Not all the news is bad: research shows that coffee may be more healthful than we thought.

Listeners ask about drug reactions, and we explore the stories behind the health headlines.

Guests: Alan Greene, MD, is founding president of the Society for Participatory Medicine. He is also founder of www.drgreene.com and clinical professor of pediatrics at Stanford University School of Medicine. His editorial about medication reconciliation was published in the Journal of Participatory Medicine. His books include Feeding Baby Green and Raising Baby Green. The photo is of Dr. Greene.

P. Murali Doraiswamy, MD, is a professor of psychiatry at Duke University Medical Center and a member of the Duke Institute for Brain Sciences. He has received research grants and/or served as a paid advisor to several government agencies, pharmaceutical and medical food companies, and advocacy groups. He owns stock in Sonexa and Clarimedix, whose products are not discussed on the show, and he has an interest in AdverseEvents.com. He is coauthor of The Alzheimer's Action Plan and Living Well After a Diagnosis of Alzheimer's.


The podcast of this program will be available the Monday after the broadcast date. The show can be streamed online from this site and podcasts can be downloaded for free for six weeks after the date of broadcast. After that time has passed, digital downloads are available for $2.99. CDs may be purchased at any time after broadcast for $9.99.

Buy This Show On CD or MP3
  • Currently 3.9/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Did you enjoy this radio show? Average rating: 3.9/5 (34 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

5 Comments

| Leave a comment

HOW DO I SIGN UP FOR THE FREE PODCASTS?~~~~~~~~~"The podcast of this program will be available the Monday after the broadcast date. The show can be streamed online from this site and podcasts can be downloaded for free for six weeks after the date of broadcast."
Thank you.

PEOPLE'S PHARMACY RESPONSE:

Our award winning radio show is heard on 128 public radio stations nationwide. Each week you can tune in to learn about everything from home remedies to the latest breakthroughs in medicine. You can find a list of public radio stations that carry The People's Pharmacy here.

But if you live in an area that doesn't broadcast our show, or you've simply missed an episode, that doesn't mean you have to go without. You can download a podcast (a digital version) of our most recent shows to listen at your leisure. When you subscribe to our podcast, episodes will be automatically downloaded to your computer or smartphone. You can find The People's Pharmacy podcast in the iTunes store. Click here to find our podcast in iTunes. Or you could try this link: http://itunes.apple.com/us/podcast/the-peoples-pharmacy/id268003768

You can download the iTunes program for free if you don't already have it. iTunes is a free audio player and works on both Mac and PC.

If you prefer you can also copy this URL into the podcatcher or RSS feed reader of your choice:
http://feeds.feedburner.com/ThePeoplesPharmacy

If you would like to see some of our recent shows here is a link. Older programs can be downloaded for $2.99. CDs of all our past radio shows can be purchased in our online store.

If you enjoy our show and listening to the most up-to-date health information from guests at the cutting edge of medical research, consider writing a review or rating our podcast in iTunes.

Thanks for listening to The People's Pharmacy and never miss another episode.

Almost 6 weeks ago I took Clindamycin for a tooth abscess. About two-thirds into the round of treatment, I developed an upset stomach and decreased appetite. I chalked it up to a side effect of the Rx and continued to take the entire course, after which the condition dissipated.

Four weeks later I became sick with what I thought was an intestinal bug with fever and explosive diarrhea lasting several days. I then went to my doctor who asked me if I had recently been on an antibiotic. After some dialogue, she explained that I may have developed C. Diff. from my previous antibiotic treatment. A stool sample confirmed the diagnosis. I was placed on Flagyl and have begun my recovery.

FYI, I rarely take antibiotics--it's probably been 7-8 years. The only other Rx I take is Citalopram which I started last year after a number of panic attacks.

It is my goal to educate as many people as I can about this side effect of antibiotic treatment. No one should have to go through this.

Keep up the good work.

KM

Hi, I remember propranolol side effect studies. They were not initiated til about 1983. The drug was on the market in the 1960's.

Companies won't spend money generating negative information about their products unless ordered by the FDA. Study A and B verbal checked laundry lists are about the only type of subjective indication that there may be a problem. If a company has evidence that a potential new drug has a problem and they have already invested millions in the testing, they may blame it on a side effect of synthesis, resynthesize it by a different method, never test it again at that high level, so that it passes FDA criteria without telling the FDA and gets on the market. All in order to recoup their investment. This is truly a sad system. I wish it was normal. Paul C. G.

I recently participated in a three-year study for efficacy of an eye medication for a diabetes-related condition. In the middle of the study, I moved from Tennessee to North Carolina and had to change study site. Even though the sites were following exactly the same protocols, I found that the examinations, questions, etc. were much more thorough at one site.

The doctor noted more characteristics for the study eye, and the staff was much more particular with the questionnaire that was used on a periodic basis. There was also a difference in the number of images made each month. Also, the retinologist was not interested of the results of cataract surgery in the study eye a few weeks after I completed the study. My experience makes me wonder about the validity of the results of the study.

I have taken a lot of naproxen sodium (Aleve) as well as ibuprofen in my life because I am a nut case who LIKES to work hard in my yard and garden. I did not connect the use of naproxen sodium to heart problem until now.

I recently had about of atrial flutter (a-fib until an ablation in 2008) that had been in control with tikosyn for 3 years. I suspect, but cannot prove that the Aleve I was taking for turning a garden by hand. I had been taking the max 3 per day and had worked in the garden the day of my cardiologist routine visit. I went back a week later and I was still in flutter. A month later when I went to see the electrophysiologist about another ablation I was in normal rhythm and a 2 week monitor revealed I was only in flutter/afib about 2% of the time.

I had become much less active out of concern and was on toprol to keep the heart rate down. I think ceasing the Naproxen Sodium (Aleve) contributed to the return to a regular heart beat. I have since gone back to being active in the garden and running a chain saw and digging out roots with no return of much afib or flutter. We are taking a 3 month wait and I was told to exercise like I wanted to and see what happens. After listening to this show I suspect the original afib may have been partially due to the naproxen sodium.

But there is history of heart rate problems in my family that could be part of the problem. My mother had some kind of arrhythmia she called "fluttering"of the heart and my grandfather ( her father ) had a heart attack at age 60 and could not take too much excitement or controversy after that though he lived to be 84.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.